Tuesday, September 26, 2017
I have been diagnosed w/pd and am taking carbidopa-levo. It has helped the tremor, difficulty walking and speech issues. From the beginning of my problems, I have experienced extreme fatigue. the medication hasn`t helped that at all. Is this extreme fatigue normal with pd? Thanks for your thoughts w/my inquiry.
Fatigue is sometimes a symptom of Parkinson's Disease, but this is a very common vague symptom that can be caused by numerous medical conditions. People with Parkinson's Disease can often have other diseases causing or exacerbating symptoms, and these can be missed if not looked for. It is typically recommended that a person with Parkinson's Disease experiencing fatigue visit with his/her primary care doctor to evaluate for other potential causes such as cardiovascular disease, lung disease, sleep disturbances, thyroid disease, or another metabolic disease.
A few conservative measures that may help fatigue are consuming caffeine and exercising regularly, if a person's health permits. Medications, such as amantadine or Provigil, are sometimes helpful. These can be tried if another underlying treatable condition is not present and no other contraindications for these medications exist.
I suggest you contact your doctor to further discuss your fatigue.
Punit Agrawal, DO
Assistant Professor of Neurology
College of Medicine
The Ohio State University